Alert archive / North Carolina / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 180, NWS Raleigh, NC

August 23, 2014Cumberland County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 23, 2014, 5:29 PM EDT for Cumberland County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2014, 5:29 PM EDT (21:29 UTC)
Expired
Aug 23, 2014, 6:15 PM EDT
In force
46 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

County Cumberland County, NC

The radar

The Raleigh/Durham radar (KRAX), 75 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2014-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2014-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:05 PM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 23, 3:05 PM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
305 PM EDT SAT AUG 23 2014

.SYNOPSIS...A COLD FRONT WILL MOVE SOUTH ACROSS SOUTHERN VIRGINIA
AND NORTH CAROLINA THIS AFTERNOON AND TONIGHT. HIGH PRESSURE WILL
BUILD SOUTH INTO THE REGION WITH COOLER AND DRIER CONDITIONS EARLY
NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 255 PM SATURDAY...

LATEST SURFACE ANALYSIS CONTINUES TO REVEAL A COMPLEX SURFACE
PATTERN WITH THE BACK DOOR COLD FRONT NOW EXTENDING FROM WESTERN
VIRGINIA EAST NEAR THE VA/NC BORDER AND THEN SOUTHEAST TOWARD THE
MID CAROLINA COAST. A SURFACE TROUGH ALSO EXTENDS NORTH TO
SOUTHEAST ACROSS THE NC/SC COASTAL REGION SEPARATING AN
INCREASINGLY DEEP EASTERLY FLOW AS NOTED BY THE HMT-SEPS WIND
PROFILER NEAR NEW BERN. A WEAK SURFACE LOW WAS ALSO ANALYZED JUST
NORTH OF KCHS WITH A STEAMY 903/79 OBSERVED AT KGGE. A NORTHWEST
FLOW ALOFT DOMINATES THE SYNOPTIC PATTERN WITH SEVERAL WAVES NOTED
IN THE FLOW ALONG WITH A STRENGTHENING NORTHERN STREAM JET POISED TO
DROP INTO THE MID ATLANTIC...NOTE THE 105KT JET AT 200 HPA AT KIAD
THIS MORNING. MORNING RAOBS ACROSS THE CAROLINAS DEPICT A VERY MOIST
ATMOSPHERE PRECIPITABLE WATER VALUES OF 120-135% OF NORMAL AT
KGSO/KMHX RESPECTIVELY.

NOT SURPRISED TO SHEE SHOWERS AND THUNDERSTORMS SLOWLY EXPANDING
THIS AFTERNOON GIVEN THE ENHANCED FLOW ALOFT...AT LEAST ONE
DISTURBANCE ALOFT OVER WESTERN VA AND MULTIPLE MECHANISMS FOR LOW
LEVEL CONVERGENCE. CURRENT RADAR TRENDS DEPICT ONE AREA OF
CONVECTION ACROSS THE NORTHERN PIEDMONT OF NC AND SOUTHERN VA IN
PROXIMITY TO THE SURFACE FRONT AND A DISTURBANCE IN THE NW FLOW
ALOFT. OTHER CONVECTION ACROSS THE COASTAL PLAIN AND COASTAL REGION
IS DRIVEN IN A MORE UNSTABLE AIR MASS NEAR THE SURFACE TROUGH. USED
A BLEND OF HRRR AND RAP HOURLY PRECIP FIELDS TO GENERATE THE HOURLY
POP/QPF/WX GRIDS FOR THIS AFTERNOON AND EVENING. WHILE CONVECTIVE
COVERAGE IS EXPECTED TO BE SOMEWHAT GENEROUS...MLCAPE VALUES WILL
GENERALLY RANGE LESS THAN 1000 J/KG EXCEPT ACROSS THE SOUTHERN
COASTAL PLAIN AND SANDHILLS WHERE VALUES MAY EXCEED 1500 J/KG WHICH
SHOULD MINIMIZE CONVECTIVE INTENSITY IN MOST LOCATIONS. THE BEST
FLOW ALOFT SHOULD REMAIN IN THE VA/MD/DE REGION WITH BULK SHEAR
VALUES IN OUR CWA CLIMBING TO AROUND 25KTS. THE BIGGER THREAT WILL
LIKELY BE ASSOCIATED WITH LOCALLY HEAVY RAIN WITH CELLS ORIENTED IN
THE NW FLOW THAT REPEATEDLY MOVE OVER A GIVEN AREA.

THE CONVECTIVE CONVERGE WILL INCREASE A BIT DURING THE NEXT SEVERAL
HOURS WITH THE FOCUS GRADUALLY SHIFTING SOUTH INTO THE EVENING
ALTHOUGH ISOLATED SHOWERS OR THUNDERSTORMS ARE POSSIBLE AT ANY TIME.
A PROMINENT AREA OF CONVECTION UPSTREAM ACROSS IL/IN IS PROGGED TO
WEAKEN AS IT MOVES SOUTHEAST AND SHOULD NOT IMPACT CENTRAL NC. LOW
TEMPERATURES TONIGHT WILL RANGE FROM THE UPPER 60S NORTHEAST TO
LOWER 70S SOUTHWEST. -BLAES

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT /...
AS OF 305 PM SATURDAY...

THE COLD FRONT WILL HAVE PUSHED WELL SOUTH OF THE REGION BY SUNDAY
MORNING WITH COOL HIGH PRESSURE BUILDING INTO CENTRAL NC IN ITS
WAKE. WHILE MUCH DRIER AIR WILL MOVE INTO THE REGION AT MID AND
UPPER LEVELS...SHALLOW LOW LEVEL MOISTURE WILL LINGER ESPECIALLY IN
AN ARC FROM THE WESTERN PIEDMONT INTO THE SOUTHERN PIEDMONT AND EAST
TOWARD THE SANDHILLS AND COASTAL PLAIN. A FEW SHOWERS MAY DEVELOP IN
THIS REGION...ESPECIALLY EARLY ON SUNDAY...BUT LIMITED MOISTURE AND
A CAPPING INVERSION SHOULD PRECLUDE DEEP CONVECTION AND LIMIT
PRECIPITATION COVERAGE. A FAIR AMOUNT OF STRATO CUMULUS IS EXPECTED
THOUGH.  WITH A COOLER AIR MASS AND BELOW NORMAL THICKNESS VALUES...
HIGHS ON SUNDAY WILL ONLY RANGE IN THE LOWER TO MID 80S. LOWS SUNDAY
NIGHT WILL RANGE IN THE LOWER 60S.  -BLAES
&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
AS OF 250 PM SATURDAY...

FOR MONDAY THROUGH MID-WEDNESDAY...LOOK FOR FAIR WEATHER WITH NEAR-
TO SLIGHTLY-BELOW NORMAL TEMPS (HIGHS IN THE LOW-MID 80S AND LOWS IN
THE LOW 60S) AS HIGH PRESSURE BUILDS IN TO THE CAROLINAS FROM THE
NORTH EARLY IN THE WEEK AND REMAINS OVER OUR AREA THROUGH MID-WEEK.
FORECAST SOUNDINGS SUGGEST PWAT WILL RANGE FROM 0.5-1.0 INCHES
DURING THIS TIME...WHICH IS WELL BELOW THE 1.35 INCH NORM FOR LATE
AUGUST.

A LARGE DEGREE OF UNCERTAINTY EXISTS FOR THE SECOND HALF OF THE
WEEK...AS THIS PART OF THE FORECAST IS LARGELY DEPENDENT ON WHAT
HAPPENS WITH INVEST 96L. TRACK MODELS HAVE BEEN QUITE SCATTERED AND
LITTLE AGREEMENT AMONG THE GEFS/NAEFS MEMBERS. HOWEVER...ITS WORTH
NOTING THAT THE TREND IN THE OPERATIONAL GFS HAS BEEN DEVELOPMENT
AND SLOW NORTHWARD MOVEMENT E OF FL DURING THE FIRST HALF OF THE
WEEK...THEN MOVING NNE ALONG BUT REMAINING OFF THE CAROLINA COAST
LATE IN THE WEEK. THE LATEST ECMWF IS SIMILAR WITH THE EVOLUTION OF
THIS SYSTEM...BUT IS FASTER AND ITS TRACK REMAINS FURTHER OFF THE
COAST...SHOWING THE LOW MOVING NE AWAY FROM THE EAST COAST ON
THURSDAY. ESSENTIALLY BOTH OF THESE SOLUTIONS WOULD KEEP CENTRAL NC
FAR ENOUGH WEST OF THE SYSTEM SUCH THAT OUR AREA WOULD REMAIN IN
FAIR WEATHER DURING THE SECOND HALF OF THE WEEK. TAKING THAT SYSTEM
OUT OF THE PICTURE...OUR NEXT CHANCE FOR WET WEATHER WOULD COME
DURING THE WEEKEND ASSOCIATED WITH EITHER THE NEXT TROUGH IN THE
WESTERLIES (PER GFS) OR INCREASING MOISTURE IN THE RETURN FLOW
AROUND THE RIDGE (PER THE ECWMF). IN SUMMARY...LOTS OF UNCERTAINTY
FOR THE SECOND HALF OF THE LONG TERM...SO WILL STICK CLOSE TO CLIMO
FOR TEMPS AND PERHAPS A LITTLE LOWER THAN CLIMO FOR POPS DURING THIS
TIME.

&&

.AVIATION /18Z SATURDAY THROUGH WEDNESDAY/...
AS OF 225 PM SATURDAY...

AS OF 18Z...SOME MVFR CONDITIONS MAINLY ASSOCIATED WITH CIGS PERSIST
ACROSS PARTS OF THE NORTHEAST PIEDMONT AND COASTAL PLAIN. ELSEWHERE
VFR CONDITIONS WITH MULTIPLE LOW TO MID CLOUD LAYERS ARE OBSERVED.
SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS AND
MOVE SOUTHEAST THIS AFTERNOON AND EVENING ACROSS CENTRAL NC AS A
COLD FRONT AND AN UPPER LEVEL DISTURBANCE TRIGGERS AND THEN MAINTAIN
SCATTERED CONVECTION. INITIALLY THE PRECIPITATION WILL BE MOST
WIDESPREAD THIS AFTERNOON ACROSS THE COASTAL PLAIN...MAINLY EAST OF
THE KRWI AND KFAY TERMINALS. ANOTHER AREA OF SHOWERS AND
THUNDERSTORMS WILL ROTATE AND PUSH SOUTH ACROSS THE NORTHERN
PIEDMONT THIS AFTERNOON AND THEN GRADUALLY SHIFT SOUTH LATER THIS
AFTERNOON AND ESPECIALLY THIS EVENING. THE CONVECTION WILL TEND TO
SHIFT SOUTH...WEAKEN AND DECREASE IN COVERAGE LATER THIS EVENING AND
OVERNIGHT. EXPECT LOCAL REDUCTIONS TO MVR AND INTERMITTENTLY IFR
CONDITIONS IN SHOWERS AND THUNDERSTORMS. PREVAILING CEILINGS WILL
ALSO DECREASE OVERNIGHT AS COOLER AIR MOVES INTO THE REGION WITH
PERIODS OF IFR CONDITIONS IN LOW CLOUDS AND SOME FOG LIKELY TOWARD
DAYBREAK WITH HEATING AND AN INFLUX OF DRIER AIR FROM THE
NORTHEAST...CEILINGS SHOULD LIFT A COUPLE OF HOURS AFTER DAYBREAK
WITH VFR CONDITIONS PREVAILING BY LATE OR EARLY AFTERNOON.

LOOKING FURTHER AHEAD...HIGH PRESSURE AT THE SURFACE AND ALOFT WILL
EXTEND INTO THE REGION FOR THE LATE SUNDAY THROUGH WEDNESDAY PERIOD
BRINGING A PERIOD OF GENERALLY FAIR WEATHER. EXCEPTIONS WOULD
INCLUDE THE POTENTIAL FOR SOME DAYBREAK FOG ON MONDAY AND TUESDAY
MORNINGS...ESPECIALLY ACROSS THE COASTAL PLAIN AND PERHAPS A
SHOWER ACROSS THE EASTERN SECTIONS IN A PERSISTENT NORTHEAST FLOW.
-BLAES
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...BLAES
NEAR TERM...BLAES
SHORT TERM...BLAES
LONG TERM...NP
AVIATION...BLAES
Hazardous weather outlook, Aug 23, 3:43 PM EDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
343 PM EDT SAT AUG 23 2014

NCZ042-073>078-083>086-088-089-241945-
JOHNSTON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
343 PM EDT SAT AUG 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS STORMS WILL MOVE ACROSS THE
SOUTHERN PIEDMONT...SANDHILLS AND SOUTHERN COASTAL PLAIN THROUGH
TONIGHT. A STORM OR TWO MAY BECOME STRONG TO POSSIBLY SEVERE WITH
THE MAIN THREAT FROM HEAVY RAIN AND A DAMAGING WIND GUST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ007>011-021>028-038>041-043-241945-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
WILSON-
343 PM EDT SAT AUG 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 23, 4:14 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
414 PM EDT SAT AUG 23 2014

NCZ077-232100-
HARNETT-
414 PM EDT SAT AUG 23 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF HARNETT COUNTY UNTIL
500 PM EDT...

AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LILLINGTON...MOVING SOUTH AT 20 MPH.

WIND GUSTS UP TO 40 MPH AND VERY HEAVY RAINFALL WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LILLINGTON...ERWIN...BUIES CREEK...TIMBERLAKE...RAVEN ROCK STATE
PARK...SEMINOLE AND ANDERSON CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

&&

LAT...LON 3520 7906 3547 7902 3554 7895 3555 7880
      3525 7861 3526 7870 3527 7872 3526 7875
      3526 7880 3525 7885 3524 7886 3524 7887
      3523 7888
TIME...MOT...LOC 2013Z 351DEG 16KT 3547 7889

22
Special weather statement, Aug 23, 4:33 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
433 PM EDT SAT AUG 23 2014

NCZ077-088-232130-
HARNETT-CUMBERLAND-
433 PM EDT SAT AUG 23 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTH CENTRAL
HARNETT AND NORTHWESTERN CUMBERLAND COUNTIES UNTIL 530 PM EDT...

AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LILLINGTON...MOVING SOUTH AT 20 MPH.

WIND GUSTS UP TO 50 MPH AND VERY HEAVY RAINFALL WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...LILLINGTON...FORT BRAGG...POPE AFB...SPRING LAKE...
EASTOVER...WADE...LINDEN...BONNIE DOONE AND TIMBERLAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3507 7909 3509 7909 3542 7901 3542 7880
      3509 7866 3509 7867 3508 7867 3508 7866
      3505 7866
TIME...MOT...LOC 2033Z 357DEG 16KT 3537 7891

22

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 10:49 PM EDTSpecial Weather StatementRAHStanly56 min
Aug 22, 11:41 PM EDTSpecial Weather StatementRAHStanly64 min
Aug 22, 11:59 PM EDTSpecial Weather StatementRAHAnson46 min
Aug 23, 12:41 AM EDTSpecial Weather StatementRAHAnson79 min
Aug 23, 1:14 AM EDTSpecial Weather StatementRAHMoore61 min
Aug 23, 4:14 PM EDTSpecial Weather StatementRAHHarnett46 min
Aug 23, 4:33 PM EDTSpecial Weather StatementRAHHarnett57 min
Aug 23, 4:38 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett37 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.